An investigation into the discovery of early diagnostic and predictive biomarkers of chemo-immunotherapy induced diarrhoea and colitis.
A new class of drugs known as immune checkpoint inhibitors (ICIs) has recently revolutionised cancer treatment. These drugs are now being used alongside chemotherapy in certain cancers and combined treatment (known as chemo-immunotherapy or CIT) is often more effective then chemotherapy alone. Unfortunately, CIT often causes severe side effects. ICIs cause side effects that mimic autoimmune diseases and these can affect any part of the body including the gastrointestinal (GI) tract. GI toxicity causes patients to experience diarrhoea or colitis (inflammation of the bowel) and can result in them having to stop their potentially life-prolonging treatment. This is likely to become more of a problem in the future with more widespread use of CIT.
Little is currently known about what how CIT-induced GI toxicity develops or which patients are susceptible. We will address this using samples of patients’ blood and stool as well as bowel biopsies. These will be tested to determine what is happening in a patient’s immune system when CIT is administered and when he/she develops diarrhoea. This project will hopefully pave the way for developing new tests to predict CIT-induced toxicity, identify treatments to prevent/treat this toxicity and ultimately improve the care of patients receiving CIT.